Patient: Hello! I’m 17 years old and I started my period when I was 11. The problem is, that went on for 3 months. At the time I thought it was normal. But I went to the doctors and got on birth control. It is the only thing that controls it. If I don’t take birth control it will start 2 days after I don’t take it. I’m not currently trying to conceive but I really want kids in the future. Is there a chance of me not being able to have kids? Because i can’t if I’m on birth control ( or at least its kinda hard) and if I’m having my period I can’t as well ( I’m just guessing that because the egg and lining are being released so an egg isn’t currently ready for ovulation to occur) please please help!
Doctor: Hi,Thanks for the query.I understand your concern.Excessive and prolonged bleeding during periods is called me norrhagia. It can occur due to many causes like endometrial abnormalities, gonadal hormonal imbalance, thyroid hormonal abnormalities etc.As your bleeding is getting controlled by taking birth control pills, more possibly your problem is gonadal hormonal imbalance.Taking birth control pills for few months can correct the gonadal hormonal imbalance.After stopping birth control pills, you will get withdrawal bleeding.As you are taking the birth control pills for a long period better to stop them and observe your withdrawal bleeding.If the flow is medium and if it stops in 3 to 7 days, it can be considered as normal.Then observe your next cycles, if you get regular 28 to 30 days cycles with normal menstrual flow, you can stop the birth control pills.By correcting the cause for your menorrhagia, your chances of fertility can be improved.Hope this helps.Take care.